The U.S. Food and Drug Administration has issued a warning on powered caffeine products that companies market directly to consumers. The powder, often sold in bulk, is nearly 100 percent pure caffeine.
Even small amount of the stimulant can cause a lethal overdose. Just one teaspoon of caffeine powder is equal to drinking approximately 25 cups of coffee, the FDA said.
Caffeine powder is easily purchased on websites that sell vitamins and supplements, as well as on eBay and even Etsy. Because this product is unregulated, health officials point out it's impossible to know what dose of caffeine you're consuming, even if you measure the powder carefully.
Symptoms of caffeine toxicity include rapid and erratic heartbeat, seizures, vomiting, diarrhea, disorientation.
Though death from caffeine powder overdose is rare, it can happen, as one tragic case recently brought to light. In May, an 18-year-old high school senior in LaGrange, Ohio died of cardiac arrhythmia and a seizure after overdosing on the substance. Logan Stiner's autopsy revealed he had more than 70 micrograms of caffeine per milliliter of his blood. His mother reported she found several bags of caffeine powder in the house after his death.
"He had no clue what he was doing," his mother Katie Stiner told a reporter from CBS Cleveland. "We talked about everything."
In recent years, federal and state officials have made efforts to regulate a number of recreational caffeine-based products. Last year, the FDA initiated an investigation of 13 deaths and 33 hospitalizations associated with caffeine-based 5-hour Energy products. Other products with high levels of caffeine, such as AuroShot, an inhalable caffeine, and Four Loko, a caffeine-spiked alcoholic drink, have been banned in several states and reformulated under pressure from the FDA.
The FDA recommends parents be aware of the risk caffeine powder poses to teenagers and young adults.
for more features.